Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 94, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2013, 12:20 AM CDT for Clay County, Union County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2013, 12:20 AM CDT (05:20 UTC)
- Expired
- Aug 11, 2013, 1:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 12:21 AM CDT | HAIL 1.25 | 10 Wsw Beresford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
043
WUUS53 KFSD 110520
SVRFSD
SDC027-127-110600-
/O.NEW.KFSD.SV.W.0094.130811T0520Z-130811T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT SUN AUG 11 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
NORTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 100 AM CDT
* AT 1219 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CENTERVILLE...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BERESFORD AROUND 1240 AM CDT.
ALCESTER AROUND 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4299 9711 4309 9707 4309 9684 4306 9653
4283 9661
TIME...MOT...LOC 0520Z 286DEG 21KT 4304 9697
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
193
WWUS53 KFSD 110534
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT SUN AUG 11 2013
SDC027-127-110544-
/O.CAN.KFSD.SV.W.0094.000000T0000Z-130811T0600Z/
CLAY SD-UNION SD-
1234 AM CDT SUN AUG 11 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION AND NORTHERN
CLAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4299 9711 4309 9707 4309 9684 4306 9653
4283 9661
TIME...MOT...LOC 0534Z 286DEG 21KT 4302 9686
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:43 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 10, 10:43 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 PM CDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 417 PM CDT SAT AUG 10 2013 UNSETTLED WEATHER WILL PERSIST TONIGHT AS A NEARLY STATIONARY BOUNDARY STRETCHING INTO OUR EXTREME SOUTHWESTERN CORNER DRIFTS NORTHWARD AS A WARM FRONT. SCATTERED HIGH BASED SHOWERS WITH A FEW LIGHTNING STRIKES CONTINUE TO STREAM EASTWARD FROM THIS FRONT ACROSS SOUTH CENTRAL SOUTH DAKOTA...BUT CONTINUE TO RUN UP AGAINST MUCH DRIER LOWER LEVELS TO THE EAST. ACTIVITY CONTINUES TO DISSIPATE MOVING INTO THE INTERSTATE 29 CORRIDOR AND WILL LIKELY DISSIPATE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE REMAINDER OF THE AFTERNOON. PRECIPITATION CHANCES IMPROVE THIS EVENING ONCE AGAIN ACROSS SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA...MAINLY THROUGH THE HIGHWAY 14 CORRIDOR WITH THE ARRIVAL OF A SHORTWAVE TROUGH CURRENTLY LOCATED OVER WESTERN NORTH DAKOTA. THIS WAVE DROPS SOUTHEASTWARD THROUGH THE FORECAST AREA LATE TONIGHT AND SUNDAY MORNING. GFS AND ECMWF ARE A BIT QUICKER THAN THE NAM WITH BRINGING THIS WAVE THROUGH...BUT DID SOMEWHAT OF A BLEND OF THE MODELS FOR TIMING. ALL MODELS POINT TOWARDS AREAS ALONG AND NORTH OF INTERSTATE 90 WITH THE BEST PRECIPITATION FOCUS...PARTICULARLY ALONG THE HIGHWAY 14 CORRIDOR FROM LATE THIS EVENING THROUGH AROUND DAYBREAK. SEVERE POTENTIAL STILL LOOKS MINIMAL AT BEST WITH PRETTY WEAK CAPES BUT STRONG SHEAR. CANNOT COMPLETELY RULE OUT AN ISOLATED SEVERE STORM THIS EVENING IN SOUTH CENTRAL SD NEAR THE BOUNDARY...SO WILL LEAVE MENTION IN THE HWO. WITH EXTREME HIGH PRECIPITABLE WATER VALUES MOVING INTO THE AREA...THE MAIN THREAT WITH STORMS TONIGHT WILL BE LOCALLY HEAVY RAINFALL. BOUNDARY BECOMES HUNG UP ACROSS NORTHWEST IOWA BY SUNDAY AFTERNOON. THE BULK OF THE PRECIPITATION SHOULD EXIT THE AREA BY MID MORNING...HOWEVER WE COULD SEE ADDITIONAL STORMS FIRE ALONG THE BOUNDARY IN THE AFTERNOON. WILL LEAVE SCATTERED POPS IN IOWA INTO THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO LOWER 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 417 PM CDT SAT AUG 10 2013 DEPENDING ON THE LOCATION OF THE LOW LEVEL FRONTAL BOUNDARY COULD SEE SOME SHOWER AND THUNDERSTORM ACTIVITY SUNDAY EVENING NEAR THE MISSOURI RIVER TO STORM LAKE. CAPE SHOULD END UP AROUND 2000 J/KG WITH DEEP LAYER SHEAR AROUND 30 KTS. THIS MAY BE ENOUGH FOR A FEW MARGINAL SEVERE STORMS IN THIS AREA THROUGH THE EVENING. AFTER SUNSET WOULD EXPECT MOST OF THE ACTIVITY TO DISSIPATE OR PUSH SOUTH OF THE AREA...ALTHOUGH COULD SEE SOME LINGERING ELEVATED CONVECTION NEAR THE 850 MB BOUNDARY. THE MONDAY THROUGH WEDNESDAY PERIOD WILL SEE OUR LOCATION IN BETWEEN EAST COAST TROUGHING AND UPPER RIDGING DEVELOPING WEST OF THE ROCKIES. THIS SHOULD BRING MAINLY DRY AND COOL CONDITIONS...WITH TEMPERATURES REMAINING SEVERAL DEGREES BELOW AVERAGE...MAINLY MID 70S TO NEAR 80. SOME SIGNS THAT WE COULD SEE A FEW ISOLATED SHOWERS OR THUNDERSTORMS ON MONDAY AS A WEAK BOUNDARY AND WAVE DROPS SOUTH...BUT WILL STAY WITH CONSISTENCY AND KEEP THE FORECAST DRY UNTIL CONFIDENCE INCREASES. EVEN IF WE DO SEE SOMETHING...BEST CHANCE SHOULD BE NORTH OF INTERSTATE 90 AND SHOULD BE PRETTY ISOLATED. OTHERWISE...ONLY CHANCE OF SEEING ANY STORM ACTIVITY WILL BE IN SOUTH CENTRAL SOUTH DAKOTA...WHERE UPSLOPE FLOW AND SOME MID LOW TO MID LEVEL CONVERGENCE MAY BE ABLE TO GENERATE SOME ACTIVITY. MODELS IN AGREEMENT THAT THE RIDGE BEGINS TO START BUILDING EAST THURSDAY INTO SATURDAY. A WAVE RIDING ALONG THE EDGE OF THE BUILDING RIDGE CONTINUES TO BE PROGGED TO MOVE THROUGH THURSDAY INTO THURSDAY NIGHT. THUS THIS PROBABLY REPRESENTS OUR BEST CHANCE OF PRECIP IN THE EXTENDED...BUT IT STILL ONLY WARRANTS A 30 POP AT THIS POINT. OTHERWISE SHOULD SEE A SLOW WARMING TREND...WITH HIGHS POSSIBLY APPROACHING NORMAL BY SATURDAY. LONG RANGE ENSEMBLES STILL HINTING THAT NEXT WEEK MAY FINALLY SEE THE RETURN OF NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1039 PM CDT SAT AUG 10 2013 DUE TO LOW LEVEL JET AND BOUNDARY INTERACTIONS...SHOWERS AND THUNDERSTORMS WILL CONTINUE NEAR THE TAF LOCATIONS OF KFSD AND KHON THROUGH 08Z. MOST OF THE PRECIP LOOKS LIKE WILL STAY NORTH OF KSUX. WILL HAVE TO WATCH WHAT DEVELOPS AHEAD OF UPPER LEVEL STORM SYSTEM DIVING SOUTHEAST OUT OF NORTH DAKOTA. AT THIS TIME...EXPECT PRECIP THAT DEVELOPS WITH THE WAVE WILL BE TOWARDS DAWN. VFR FOR ALL TAF LOCATIONS EXCEPT MVFR VSBYS WHEN ASSOCIATED WITH -TSRA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHENARD AVIATION...
Hazardous weather outlook, Aug 10, 11:19 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1119 AM CDT SAT AUG 10 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1119 AM CDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH THE LATE AFTERNOON AND TONIGHT...WITH THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT IN AREAS ALONG AND NORTH OF INTERSTATE 90. THE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT IS LOW. HOWEVER... ISOLATED SEVERE STORMS COULD DEVELOP IN AREAS ALONG AND WEST OF THE JAMES RIVER DURING THE LATE AFTERNOON AND EVENING. IF STORMS DO BECOME SEVERE... HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE GREATEST THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS OF THE AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM YANKTON TO SIOUX FALLS TO MARSHALL. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 8:07 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 2 SW YANKTON 42.87N 97.42W
08/10/2013 E1.25 INCH YANKTON SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Aug 10, 9:12 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG PARKSTON 43.39N 97.99W
08/10/2013 HUTCHINSON SD EMERGENCY MNGR
SIGNS AND BUILDINGS DAMAGED AT INTERSECTION OF SOUTH
DAKOTA HIGHWAYS 37 AND 44. CAMPER ALSO OVERTURNED AND
FENCE DESTROYED.
&&
HEITKAMPLocal storm report, Aug 10, 9:19 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 2 SW YANKTON 42.87N 97.42W
08/10/2013 E1.25 INCH YANKTON SD EMERGENCY MNGR
0800 PM HAIL 3 SW YANKTON 42.86N 97.43W
08/10/2013 E0.88 INCH YANKTON SD EMERGENCY MNGR
0743 PM HAIL MITCHELL 43.73N 98.03W
08/10/2013 E1.00 INCH DAVISON SD BROADCAST MEDIA
NORTHEAST SECTION OF MITCHELL AND VERY SHORT IN DURATION.
0738 PM HAIL 4 NNW OLIVET 43.30N 97.70W
08/10/2013 E1.50 INCH HUTCHINSON SD PUBLIC
0712 PM HAIL 3 SE DIMOCK 43.45N 97.95W
08/10/2013 E1.50 INCH HUTCHINSON SD PUBLIC
HAIL COMPLETELY COVERED THE GROUND AND DAMAGED SIDING OF
HOUSE.
0705 PM TSTM WND DMG PARKSTON 43.39N 97.99W
08/10/2013 HUTCHINSON SD EMERGENCY MNGR
SIGNS AND BUILDINGS DAMAGED AT INTERSECTION OF SOUTH
DAKOTA HIGHWAYS 37 AND 44. CAMPER ALSO OVERTURNED AND
FENCE DESTROYED.
0703 PM HAIL 2 N PARKSTON 43.42N 97.99W
08/10/2013 E2.00 INCH HUTCHINSON SD PUBLIC
&&
HEITKAMPLocal storm report, Aug 11, 12:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 AM CDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL S IRENE 43.08N 97.16W
08/10/2013 E1.00 INCH CLAY SD TRAINED SPOTTER
AT LEAST QUARTER SIZE HAIL...POSSIBLY LARGER...COULD HEAR
HAIL HITTING THE DECK OVER TGHE PHONE.
&&Local storm report, Aug 11, 12:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 AM CDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL S IRENE 43.08N 97.16W
08/10/2013 E1.00 INCH CLAY SD TRAINED SPOTTER
AT LEAST QUARTER SIZE HAIL...POSSIBLY LARGER...COULD HEAR
HAIL HITTING THE DECK OVER THE PHONE.
&&Local storm report, Aug 11, 12:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 4 S VIBORG 43.11N 97.08W
08/11/2013 E1.00 INCH TURNER SD EMERGENCY MNGR
&&
JSHEEHANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 45 min |
| Aug 10, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 50 min |
| Aug 10, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 49 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 48 min |
| Aug 10, 9:43 PM CDT | Areal Flood Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 6 hr |
| Aug 10, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 34 min |
| Aug 10, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 38 min |
| Aug 11, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.